|Drug Toxicity - clinical assessment
|Aspirin or Salicylates toxicity
|Ethylene glycol toxicity
|Carbon Tetrachloride Toxicity
|Renal Tubular Acidosis
|Tricyclic Antidepressant Toxicity
|Carbon monoxide Toxicity
|Paracetamol (Acetaminophen) toxicity
|Beta Blocker toxicity
|Calcium channel blockers toxicity
|Organophosphate (OP) Toxicity
|Toxin elimination by dialysis
|Drug Toxicity with Specific Antidotes
the “classic” nerve agents. They prevent Ach breakdown. There is a increase in Acetyl choline. Causes a relative bradycardia, small pupils and increased salivation
- Accidental, deliberate or weapon usage or farming(malathion, fenthion)
- Autonomic symptoms and weakness due to excess ACh production
- Nerve agents such as sarin, tabun, soman, and cyclosarin act the same way
- Organophosphates are liquid at standard room temperature and pressure
- Highly volatile. Onset of symptoms occur within minutes to hours after exposure
Aetiology: acute cholinergic crisis.
- Organophosphorus insecticides phosphorylate synaptic acetylcholinesterase
- Increased Ach at central/peripheral cholinergic nerve endings/neuromuscular junctions
- There is nicotinic overstimulation on the neuromuscular junction.
- Acute Cholinergic Toxicity (wet and weak secretions ++)
- Vapor exposure affects the eyes first with rapid persistent pupillary constriction.
- Nausea, vomiting, diarrhoea, colic, Sweating, rhinorrhoea, bronchorrhoea, Miosis
- Nicotinic receptors (Muscle) weakness, fasciculation, flaccid paralysis,
- Weak respiratory muscles and respiratory compromise
- Eventually coma, central apnoea and status epilepticus
- Intermediate syndrome
- Occurring usually at 48 hours but up to 96 hrs later
- Muscle weakness and respiratory weakness requiring ventilation
- Patients with intermediate syndrome recover within 3 weeks
- Some develop Organophosphate induced delayed polyneuropathy(OPIDN)
- Distal symmetrical flaccid weakness involving limbs and hands
- Can later develop some UMN signs with increased tone and spasticity
- Organophosphate-induced delayed polyneuropathy
- Rare. seen 2-3 wks after acute exposure. Damage to myelinated fibres.
- Mixed sensory/motor
polyneuropathy with paraesthesiae and progressive flaccid limb
weakness, which may progress to paraplegia.
- Recovery is prolonged
and often incomplete.
Patients who are unresponsiveness and flaccid paralysis after organophosphate exposure should be assumed to be experiencing seizure activity until proved otherwise and should be given Atropine and Diazepam
- Erythrocyte cholinesterase activity is low and is a better guide than serum cholinesterase activity
- ABC, Decontamination clothing and wounds for patient and the caregiver. Patient should be isolated. Clothes changed. Skin Decontamination. Staff wear gloves and protection.
- If unsure of diagnosis give Atropine 1 mg IV. A rapid increase in heart rate and skin flushing eliminates the possibility of significant cholinergic syndrome
- Otherwise give Atropine IV 2 mg every 10 mins until skin is dry and pulse > 70 amd pupils dilated. High doses may be needed. The main goal is dried pulmonary secretions and adequate oxygenation.
- Pralidoxime 30 mg/kg over 20 mins which reactivates the cholinesterase whose active site has been bound to a nerve agent is given by slow iv injection for Nicotinic symptoms
- Anticonvulsants may be needed for seizure activity. Diazepam 5-10 mg slowly IV can be helpful. Patients who are unresponsiveness and flaccid paralysis after organophosphate exposure should be assumed to be experiencing seizure activity until proved otherwise and should be given Atropine and Diazepam